Family and Caregiver Schizophrenia Discussion Forum

Going off meds bc if side effects


#1

My 21 yo sz son has decided he wants to taper down his clozaril BC he feels tired, stiff and I having trouble with urinary retention. I respect his wishes but I am terrified. He has managed to work as a waiter full time for the past 2.5 yrs and has his own apt that he pays all expenses for…he has been compliant with strict blood draw requirements and taking meds, but recently I feel like he’s experimenting with skipping doses. Do i have to just to just watch him crash and burn? I dont want to argue but want him to hear me out about what happened the last time he went off meds I.e. Huge confrontation with friends, punched holes in walls, suicide attempt. Luckily he was living with us then and we intervened. Now he lives alone 2 hrs away. It makes me feel sick just thinking about it.


#2

@Sandy1234 It may not be possible for you to do this… But, I would bring him home until the med situation is settled or stabilized. Clozaril cannot be toyed with in any way. My son takes Clozaril and from day one his doctor has maintained it has to stay steady. Changes have to be made with a doctors supervision. My heart goes out to you in this difficult situation. My son had some side effects at first, tiredness, weight gain, drooling, and other things BUT They subsided within the first year…and his doctor prescribed Cogentin which helped alleviate some of the side effects. It takes awhile to reap the full benefits of this med but the full benefits are well worth it if the medicine is the right one for your son. Often the only way that can really be determined is by having a stable sane person observe your son daily to spot the subtle improvements or setbacks and keep the doctor informed of them, as often our sons are unable or unwilling to correctly report for themselves.


#3

I totally get it! I’m in same spot. My son is 31 and decided 2 mths ago to come off shot and now he isn’t taking any antipsychotic meds at all. I had to ask my husband, his stepdad, to leave bc the tension between them was very strained and dr’s were saying I needed to do something to diffuse the situation. And that has helped matters some. But now my son is moving back in with me bc I’m unable to work but have not been approved for disability yet. He is on SSI/SSA and can use his money for us to live here. However, we have fought over my control of his money as his representative payee, more times than I can count. He has threatened to get someone else to be that for him. I’m scared! Just hoping I can make it through till my disability comes thru without losing his house!! We both need our space!!
Sorry so long, guess I needed to get that out!


#4

Plus my sons house is a disaster place! Like you said, holes in wall, cabinet drawers punched. Dirty plates of food everywhere! Makes me sad thinking about what he must be going through to be living in his shoes!!


#5

I hated clozapine too, I now take Latuda. There’s poor quality of life with the side effects .


#6

First, I want to say that it sounds like your son is a responsible person while on his meds. As he lives 2 hours from your home, have you signed a waiver with your son’s psychiatrist in order that you can communicate with your son’s doctor? By doing so, you would need your son’s consent; however you would be able to tell your son’s psychiatrist your concerns that your son might be adjusting his meds on his own. Does your son have a relative or friend nearby that could check on him and then contact you? My son had been responsible and compliant seeing his psychiatrist and taking his meds regularly for 13 years. Then my son begin lowering his dosage of olanzapine (anti-psychotic) till the point that he became psychotic and paranoid. I should have intervened while my son was still compliant but starting to show symptoms. I had waited too long and as a result my son was taken by police under 5150 (involuntary psychiatric hold) and was hospitalized for one month. I understand what you are going through right now. Things will get better.